Tennessee, 2015

Flash Flooding in Tennessee, May 16, 2015

May 16, 2015 · NWS MEG · 2 events in 2 counties and zones

A large upper level low pressure system was located over the Western United States with an upper level ridge of high pressure along the southeast coast. A southerly wind flow between these two systems was pushing abundant moisture into the Mid-South from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A large upper level low pressure system was located over the Western United States with an upper level ridge of high pressure along the southeast coast. A southerly wind flow between these two systems was pushing abundant moisture into the Mid-South from the Gulf of Mexico. An upper level disturbance moved from East Texas across the Mid-South triggering numerous showers and thunderstorms with locally heavy rain on May 16, 2015. Isolated flash flooding occurred in West Tennessee as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 12:02 PM CST, 23 minutes earlier.

Area forecast discussion, May 16, 12:02 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
102 PM CDT SAT MAY 16 2015

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1049 AM CDT SAT MAY 16 2015/

UPDATE...

AN AREA OF SHOWERS CONTINUE TO MOVE NORTH OVER PORTIONS OF WEST
TENNESSEE...NORTHEAST ARKANSAS...AND THE MISSOURI BOOTHEEL. THIS
AREA SHOULD MOVE INTO KENTUCKY AND MISSOURI BETWEEN 12-1 PM.
MEANWHILE...DRY CONDITIONS ARE CURRENTLY OCCURRING OVER NORTH
MISSISSIPPI. THE LATEST HRRR SHOWS ADDITIONAL DEVELOPMENT
OCCURRING ACROSS SOUTHERN MISSISSIPPI THAT WILL MOVE INTO NORTH
MISSISSIPPI AROUND 2 PM. THE CONVECTION WILL EVENTUALLY SPREAD
INTO THE REST OF THE MIDSOUTH BETWEEN 3-5 PM. FORECAST LOOKS
GOOD...NO UPDATES ARE EXPECTED.

KRM

DISCUSSION... /ISSUED 430 AM CDT SAT MAY 16 2015/

A WET DAY IS IN STORE FOR THE MIDSOUTH TODAY...FINALLY SEEMS MORE
LIKE MAY ACROSS THE MIDSOUTH THAN WHAT WE HAVE EXPERIENCED THROUGH
MUCH OF THE FIRST HALF OF THE MONTH. AREAS OF RAIN AND A FEW
THUNDERSTORMS WERE ALREADY OCCURRING ACROSS THE MIDSOUTH EARLY THIS
MORNING. THE WET PATTERN WILL CONTINUE INTO MONDAY AND WILL NEED TO
MONITOR FOR THE POSSIBILITY OF FLOODING / FLASH FLOODING AS RAINFALL
AMOUNTS INCREASE OVER TIME THROUGH THE WEEKEND INTO MONDAY.

A LARGE UPPER LEVEL LOW WAS LOCATED OVER THE WESTERN UNITED
STATES WITH AN UPPER LEVEL RIDGE ALONG THE SOUTHEAST COAST. A
SOUTHERLY WIND FLOW BETWEEN THESE TWO SYSTEMS WAS PUSHING ABUNDANT
MOISTURE INTO THE MIDSOUTH FROM THE GULF OF MEXICO. AN UPPER LEVEL
SHORT WAVE WAS LOCATED OVER EAST TX AND WILL MOVE NORTHEASTWARD
THROUGH THE MIDSOUTH TODAY. OCCASIONAL SHOWERS AND SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. PRECIPITABLE
WATER VALUES WILL BE BETWEEN 1.8 AND 2.0 INCHES WITH SURFACE DEW
POINTS IN THE MIDDLE 60S TO NEAR 70 DEGREES. AS A RESULT...LOCALLY
HEAVY RAINFALL MAY RESULT IN FLOODING IN SOME LOCATIONS TODAY...BUT
NOT CONFIDENT ENOUGH THAT WILL BE WIDESPREAD ENOUGH FOR A FLASH FLOOD
WATCH ATTM. DID MENTION THE THREAT OF LOCALLY HEAVY RAINFALL
AND FLOODING IN THE HAZARDOUS WEATHER OUTLOOK FOR TODAY. INSTABILITY
LOOKS TO BE A LITTLE LESS THAN YESTERDAY WITH MORE WIDESPREAD RAIN
AND CLOUDS.

FOR TONIGHT...AN UPPER LEVEL TROUGH MOVES INTO THE CENTRAL PLAINS
WITH AN ASSOCIATED COLD FRONT STRETCHING FROM KS INTO TX. ORGANIZED
CONVECTION IS EXPECTED TO DEVELOP AHEAD OF THIS FRONT THROUGH THE
PLAINS PERHAPS APPROACHING NORTHEAST ARKANSAS LATE TONIGHT...ALTHOUGH
INSTABILITY DECREASING BY THAT TIME. WEAK UPPER LEVEL DISTURBANCES
EMBEDDED IN SOUTHWEST FLOW ALOFT WILL CONTINUE THE THREAT FOR
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT ACROSS THE MIDSOUTH.

SUNDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR
WITH LOCALLY HEAVY RAINFALL A CONTINUING THREAT. THE UPPER LEVEL
TROUGH WILL PUSH TO THE NORTHEAST THROUGH THE CENTRAL PLAINS WITH
THE ASSOCIATED COLD FRONT REMAINING TO OUR WEST AND NORTH. THE
GREATEST THREAT OF SEVERE WEATHER APPEARS TO BE TO OUR NORTH. 0-6
KM BULK SHEAR VALUES ARE ONLY MARGINAL FOR ORGANIZED SHEAR WEATHER
NEAR EXTREME NORTHEAST ARKANSAS AND THE MO BOOTHEEL. HOWEVER...
WIND FIELDS WILL BE STRONGER ACROSS THE MIDSOUTH SUNDAY AS THE UPPER
LEVEL TROUGH MOVES TO OUR NORTH. THIS WILL ALLOW WARMER SURFACE
TEMPERATURES TO PUSH INTO THE MIDSOUTH CAUSING GREATER INSTABILITY
AND THE POSSIBILITY A FEW STRONG TO SEVERE THUNDERSTORMS. IF ANY
SEVERE THUNDERSTORMS DO DEVELOP...DAMAGING WIND AND LARGE HAIL
WOULD BE THE GREATEST SEVERE WEATHER THREATS.

A COLD FRONT WILL SAG INTO THE MIDSOUTH FROM THE NORTH MONDAY AS THE
UPPER LEVEL RIDGE ALONG THE SOUTHEAST COAST WEAKENS SOME WITH
LOWERING UPPER LEVEL HEIGHTS ACROSS THE MIDSOUTH. WILL ONCE AGAIN
NEED TO MONITOR FOR HEAVY RAINFALL AND FLOODING / FLASH FLOODING.

THE COLD FRONT WILL GRADUALLY PUSH THROUGH THE MIDSOUTH MONDAY NIGHT
AND TUESDAY WITH DECREASING CHANCES FOR RAIN FROM THE NORTH.
TEMPERATURES WILL BE A LITTLE COOLER WITH PASSAGE OF THE COLD FRONT.

FOR THE REMAINDER OF THE WORK WEEK...THE ECMWF AND GFS ARE NOT IN
VERY GOOD AGREEMENT ON HOW FAR SOUTH THE COLD FRONT PUSHES AND HOW
QUICKLY IT PUSHES BACK NORTH. NEVERTHELESS...THE MODELS DO INDICATE
A CHANCE OF SHOWERS...PERHAPS THUNDERSTORMS...WILL MOVE BACK INTO
THE REGION FROM THE WEST. THE ECMWF IS FASTER BRINGING THE THREAT
OF SHOWERS AND THUNDERSTORMS BACK INTO THE REGION AS QUICKLY AS
WEDNESDAY.

JCL

&&

.AVIATION...

18Z TAFS

WIDESPREAD MVFR CIGS ACROSS THE MIDSOUTH THIS MORNING WILL
GRADUALLY LIFT TO VFR THIS AFTERNOON. SCATTERED SHRA AND TSRAS
EXPECTED ACROSS THE REGION AND WILL CONTINUE VCTS AT ALL TERMINALS
THROUGH EARLY EVENING. COVERAGE WILL DIMINISH WILL LOSS OF
HEATING THIS EVENING. QUIET OVERNIGHT THEN LOW CLOUDS SHOULD
REDEVELOP LATER TONIGHT INTO EARLY SUNDAY...ESPECIALLY AT KJBR AND
KTUP. A WEAKENING LINE OF SHRAS AND TSRAS WILL BE PUSHING INTO THE
MIDSOUTH SUNDAY MORNING.

SOUTH WINDS AROUND 10KTS THROUGH THE PERIOD WITH OCNL HIGHER GUSTS
THIS AFTERNOON AT MEM AND KJBR.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 16, 2:42 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT SAT MAY 16 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
342 AM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH LOCALLY
HEAVY RAINFALL THAT MAY LEAD TO FLOODING IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED SUNDAY
AND MONDAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE
WEATHER THREATS. IN ADDITION...HEAVY RAINFALL MAY RESULT IN FLOODING
IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Local storm report, May 16, 8:25 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 AM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        HAYTI                   36.23N 89.75W
05/15/2015                   PEMISCOT           MO   BROADCAST MEDIA

            A DEATH RESULTED FROM LIGHTNING STRIKING A TREE WHICH
            THEN FELL ON THE VEHICLE KILLING THE PERSON INSIDE. EVENT
            OCCURRED AT HAYTI CITY PARK.

&&

AJC
Local storm report, May 16, 8:30 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        HAYTI                   36.23N 89.75W
05/15/2015                   PEMISCOT           MO   BROADCAST MEDIA

            *** 1 FATAL *** A DEATH RESULTED FROM LIGHTNING STRIKING
            A TREE WHICH THEN FELL ON THE VEHICLE KILLING THE PERSON
            INSIDE. EVENT OCCURRED AT HAYTI CITY PARK.

&&

AJC

The radar

The Paducah radar (KPAH), 80 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Obion

When
May 16, 12:25 PM CST to 2:25 PM CST
Where
Obion County, 2.04 mi NNE of Mc Anna to 3.09 mi WSW of Mc Connell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.407, -89.135

Heavy rain produced flash flooding in the Union City area. The road was closed at the intersection of Highways 184 and 51 due to high water. Flooding also occurred along Harris Road northeast of Union City where water was greater than six inches deep. A section of Second Street in Downtown Union City was also closed due to high water. A spotter in Union City reported 3.66 inches of rain between 8:00 am LST and 12:25 pm LST.

Flash Flood, Gibson

When
May 16, 6:00 PM CST to 8:00 PM CST
Where
Gibson County, 0.61 mi S of Hughes Loop to 0.74 mi NNW of Sitka
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.941, -88.782

Heavy rain caused flash flooding in Milan. Cars were stuck in deep water in the old Wal-Mart parking lot. Water was deep enough to enter the vehicles. Water was over six inches deep across many parts of the city. A local spotter reported a 24 hour rainfall amount of 5.53 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572874, 572878.